MAUDE Adverse Event Report: ARROW INTERNATIONAL INC. ARROW VPS RHYTHM MONITOR BUNDLE; CATHETER INTRAVASCULAR THERAPE

ARROW INTERNATIONAL INC. ARROW VPS RHYTHM MONITOR BUNDLE; CATHETER INTRAVASCULAR THERAPE
Model Number IPN037371
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
Customer reported during boot up the system got an error message "power supply failure".Machine powered down and rebooted at which smoke and a burning smell was emitted from the unit.Customer confirmed all connections were good.No patient harm reported.The patient's condition is reported as fine.T-piece associated with device is captured in mdr report # 3011137372-2022-00019 (rhy-100-tp).
 
Additional Manufacturer Narrative
Qn# (b)(4).
 
Additional Manufacturer Narrative
(b)(4).Vps rhythm monitor s/n: (b)(6) with accessories was returned.Vps rhythm t-piece accessory s/n: (b)(6) was also returned for investigation.A vps service engineer performed the evaluation as documented in service report (b)(4).A visual examination of the monitor revealed all returned items were in acceptable condition and did not reveal any obvious defects or anomalies.A visual examination of the t-piece revealed all returned items were in acceptable condition and did not reveal any obvious defects or anomalies.It was reported "during boot up the system got an error message "power supply failure".Machine powered down and rebooted at which smoke and a burning smell was emitted from the unit.Customer confirmed all connections were good.Per engineering, the cause could be the t-piece.During functional testing, the returned monitor failed all startup tests when the monitor was powered on with no accessories attached.The startup test failures are indicative of a failed main board.An examination of the main board revealed the dc-dc convertor shows thermal damage and the metal plate shows the residue of the outgassing of the failed component.The event occurred when the returned t-piece was being used with the returned monitor which has a failed main board.From past servicing experience it has been noted that a failure in the t-piece can cause the main board on a monitor to fail.Based on this experience, functional testing of the returned t-piece was performed as brief as possible to prevent possible damage to the known good (tool) monitor.When the known good (tool) monitor was powered on with the returned t-piece attached no error messages were displayed during startup.When collecting the external ecg, it was noted that there were several i2c errors in the waveform, and the system was powered off to prevent possible damage to the known good (tool) monitor.During troubleshooting the ecg cable and the main (lemo) cable were re placed with known good cables but the same signal issue was seen, indicating a probable problem on the main board of the t-piece.The monitor and t-piece were forwarded to vascular r & d for further analysis.The investigation was performed by reviewing the failed monitor, the failed t-piece, and the monitor's log file.The log file at "(b)(6) 2022 14:50" indicated the monitor powered up normally and read t-piece power supplies correctly.After sitting on for 1 hour, the monitor with t-piece began generating i2c communication failures and a 12v supply voltage failure.The log file showed an i2c failure at address 0x4e [hex] which is the address for u1.The log file indicated that the user cycled power on the monitor and then system power failures appeared throughout power-up testing.Inspection of the main board in the monitor showed damage to the 12v dc-dc converter, u401, that provides power to the isolated ecg and t-piece circuitry.This damage was consistent with excessive current draw on u401 causing failure.Using 2 wires soldered ground to ground-iso and +12 to +12-iso, the u401 was patched out and the board then powered up normally and operated normally - confirming u401 as the failure.A functional t-piece was connected to this monitor and it passed a functional test of tracking & ecg.The failed t-piece was connected to the monitor [with 2-wire patch] and then the system was powered up.The monitor passed its power-on tests and was able to correctly read the t-piece power supplies on i2c bus and then failed i2c bus communication when the system tried to write to u1 on the t-piece.Under a stereo microscope, there were no indications of solder flaws or damage to u1.It is unlikely that the u1 failure contributed to the u401 failure as there was no excessive load on the monitor from this failed t-piece.During this testing, the battery had been removed from the monitor and the system was run from a benchtop digital power supply with continuous current load readout.One other item to note was that the t-piece cable was tightly coiled as if it was tightly wrapped around the t-piece for storage.The t-piece lemo cable was removed from the t-piece assembly and a dmm was connected between +12v pin and shield/power ground pin in continuity check mode.The entire length of the cable was repeatedly flexed with no apparent shorts found between 12v and ground.Conclusion: the u401 dc-dc converted failed on the main board causing the monitor failure.No root cause was established; however, a possible cause would be an intermittent short between the 12v wire and the shield ground in the t-piece lemo cable [there has been one prior occurrence of this failure].The t-piece failure resulted from the failure of u1.There is no apparent root cause and appears to be a random failure.A device history record review performed on the monitor did not reveal any manufacturing or servicing related issues.Teleflex will continue to monitor and trend reports of this nature.
 
Event or Problem Description

Brand Name
ARROW VPS RHYTHM MONITOR BUNDLE
Common Device Name
CATHETER INTRAVASCULAR THERAPE
Manufacturer (Section D)
ARROW INTERNATIONAL INC.
reading PA
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key13458300
Report Number3011137372-2022-00020
Device Sequence Number4867110
Product Code LJS
UDI-Device Identifier10801902114652
UDI-Public10801902114652
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K160925
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model NumberIPN037371
Device Catalogue NumberRHY-100-MTRB
Device Lot Number13609410
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2022
Supplement Date Received by Manufacturer03/05/2022
Initial Report FDA Received Date02/04/2022
Supplement Report FDA Received Date03/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown